AAEP

NCSU CVM
SCAAEP

Home Officers Calendar Events Preorders Horseman's Youth Day Wetlabs
Pony Puzzler Equine Welfare Externships Journal Club

 

Upcoming Events

February 25, 2012:
Horseman's Youth Day 2012

April 20-22, 2012:
Large Animal Emergency Rescue Training

 

 

Past Events

09-03-2010:
OEPS 2010

12-04-2010: AAEP Annual Convention

03-27-2010: Focus on Equine Welfare

02-07-09: Farrier Short Course Pics
http://picasaweb.google.com/klcarren/FarrierShortCourse2709?feat=directlink

10-24-2008: TLEAR Pictures

SCAAEP is proud to present the Pony Puzzler!

 

Once you have figured out the correct answer, please place it in the box that is located on the SCAAEP board. One entry from all of the correct answers will be picked to receive a prize!

September 2010

PPSept

Previous Pony Puzzlers:

Feb 2010

This ECG (ECG #1 – Figure 1) was obtained from an 8-year old showjumper immediately after light trotting exercise.

1) What does ECG #1 show? How would you investigate this further?

2) Is this condition likely to affect the horseʼs performance?

Another ECG was obtained from a horse under anesthesia (ECG #2 – Figure 2).

3) What type of rhythm is present in ECG #2? What is prognosis of this horse without treatment and how would you treat this case?

January 2010:

During the course of a routine colic examination on a six-year-old Quarter horse mare, a large volume of gastric reflux (10L) is obtained on passage of a nasogastric tube.

1) List the differential diagnoses that should be considered in relation to this single finding.

2) Why is gastric distension a potentially life-threatening situation?

3) How should this horse be managed if subsequently referred for further investigation and/or surgery?

See the SCAAEP board for images and more information on nasogastric tubing.

Deadline: January 15th, 2010

Click here to see the Answer

December 2009

An eight-year-old pony mare collapsed two minutes after receiving an intramuscular injection of procaine penicillin. The mare’s mucous membranes are pale and cyanotic, and the pulse is rapid (heart rate 70bpm) and weak. Tachypnea and dypsnea are observed. On auscultation widespread crackling lung sounds were heard. Frothy fluid drains from the nose. After about one minute, the pony dies.

a.     What is the most likely diagnosis?

b.     How could you have attempted treatment if the pony had survived long enough?

c.     What other adverse reaction is more commonly associated with administration of procaine penicillin?

Click here to see the Answer

Olsen, L., Ingvast-Larsson, C., Brostrom, H., Larsson, P. and Tjalve, H. (2007) Clinical signs and etiology of adverse reactions to procaine benzylpenicillin and sodium/potassium benzylpenicillin in horses. J.vet. Pharmacol. Therap. 30, 201-207.

Roussel, A.J., Hooper, R.N., Cohen, N.D., Bye, A.D., Hicks, R.J. and Schulze, J.L. (2003) Evaluation of the effects of penicillin G potassium and potassium chloride on the motility of the large intestine in horses. Am. J. vet. Res. 64, 1360-1363.